This site is intended for health professionals only

Obesity: when is medication itself to blame?

Julian H Barth
MD FRCP MRCPath
Consultant in Chemical Pathology and Metabolic Medicine
Leeds General Infirmary

Most obese patients gain weight slowly over many years from a chronic energy imbalance due to a combination of reduced exercise and a relative excess of energy (food) intake. It is generally believed that the former is the more important factor in the UK.
The view that inactivity is the major causative factor of obesity is reinforced by national surveys that suggest that mean calorie intake has fallen over the past decades. Moreover, only a tiny minority of obese subjects have any recognised underlying medical disease causing their obesity. Despite this, the majority of obese subjects have a medical comorbidity which may be a direct result of their weight or may be an attenuating factor. These diseases are wide ranging, but the most important are diabetes, hyperlipidaemia, hypertension, cardiovascular and respiratory diseases, and musculoskeletal and psychiatric disorders. These conditions are all managed in part with medicines, some of which may increase weight.

Glucocorticoid steroids
High doses of oral glucocorticoids are primarily used to suppress severe inflammatory conditions, such as asthma, rheumatoid arthritis and inflammatory bowel disease. One of the major side-effects is appetite stimulation and, even during short courses of high-dose therapy, this can cause dramatic weight gain. Prolonged low doses, such as for polymyalgia rheumatica, can also promote modest weight gain (approximately 2kg over a year); topical steroids are much less of a problem. There is no means of prevention, but dietary support before and during therapy is useful.

Psychotropic medication
Change in body weight is a frequent symptom in severe depression, probably due to changes in appetite. The majority of depressed patients lose weight, although a few gain it. Tricyclic antidepressants are one of the most widely used therapies for depression, but weight gain is one of the side-effects affecting the majority of patients. Weight gain of over 5kg is seen in a quarter of subjects. So consistent is this effect that it was originally used as an early measure of effectiveness.
Most obese subjects presenting for medical help are unhappy and may respond by comfort and/or binge eating. These subjects are caught in a vicious cycle of feeling that they are depressed as a result of their weight and that this mood disturbance prevents them making appropriate lifestyle changes to lose weight. It is clearly important not to treat them with any of the older tricyclic antidepressants such as amitriptyline and imipramine. However, there may be a part to be played by fluoxetine or one of the other SSRIs (selective serotonin reuptake inhibitors), which, unlike their predecessors, cause weight loss as a side-effect in about 15% of subjects (it is unfortunately not an effective therapy for obesity).
Antipsychotic medication, in particular the newer agents, can also cause weight gain. Despite its efficacy as a mood stabiliser, weight gain, lethargy and tiredness are frequently cited as side-effects. There are a number of reasons suggested for the weight gain, such as appetite stimulation, altered food preferences and metabolic changes, but the real importance is that weight gain may be a factor regulating compliance with medication. The risk of weight gain with some psychotropic agents, such as lithium and valproate, can be related to the dose and duration of therapy, and pretreatment obesity, but this has not been ­evaluated for other agents.
Other drugs that cross the blood-brain barrier and have a central effect, such as antihistamines and ­anticonvulsants, may also cause weight gain.

Breast cancer
Weight gain during adjuvant chemotherapy is well established with breast cancer. The majority of treated patients experience weight gain with all forms of treatment, including tamoxifen. Weight gain in the order of 2.5-6kg is most common, but it is not unusual to be in excess of 10kg. Increases in body weight are more common in premenopausal women. Weight gain appears to be associated with reduced survival.

HRT and oral contraceptives
Patients often complain that they have gained weight during treatment with hormone replacement therapy (HRT). In open studies of HRT as many as 50% of subjects cite weight gain as a reason for cessation of therapy; however, prospective randomised trials have failed to show this association. Weight gain normally occurs after the menopause, and placebo studies have shown that this weight gain is reduced in women who take HRT.
Weight gain occurs in a small number of women who take oral contraceptives. On average this medication is relatively neutral with regard to weight. However, a minority of women can experience considerable weight gain. These women can be identified within the first three months of treatment. Medroxyprogesterone acetate appears to be the worst culprit.

Diabetes
Insulin therapy causes weight gain even when carefully regulated to prevent hypoglycaemia, and this occurs ­particularly with the multiple-dose regimens. Suphonylureas almost invariably increase body weight in patients with non-insulin-dependent (type 2) diabetes mellitus, possibly because, by inducing endogenous insulin secretion, they behave similarly to administered insulin. The new thiazolinediones also cause weight gain.

Others
Propranolol and the antimigraine agents, flunarizine and pizotifen, are known to cause weight gain.

Treatment for drug-induced weight gain
Doctors should be aware of the risk of weight gain with drug therapy and should inform their patients. Once the relationship between a particular therapy and weight gain has been recognised, the option exists to stop or replace the medication.
In many cases this is clearly not possible, and in these circumstances patients should be encouraged to take healthy lifestyle options: regular physical activity such as a walking for 25-30min every day, eating regular meals and reducing mid-meal snacks.
The use of antiobesity agents is controversial in this class of patients.

Resources
Association for the Study of Obesity
c/o Christine Hawkins
ASO Secretary
20 Brook Meadow Close
Woodford Green
Essex IG8 9NR
T:020 8503 2042
E:CAHawkins@compuserve.com
W:www.aso.org.uk

Further reading
Demark-Wahnefried W, Winer EP, Rimer BK. Why women gain weight with adjuvant chemotherapy for breast cancer.
J Clin Oncol 1993;11:1418-29.

Espeland MA, Stefanick ML, Kritz-Silverstein D, et al. Effect of post-menopausal hormone therapy on body weight and waist and hip girths. J Clin Endocrinol Metab 1997;82:1549-56.

Umbricht D, Kane JM. Medical ­complications of new antipsychotic drugs. Schizophrenia Bull 1996;22:475-83.